Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 36, NWS Louisville, KY

July 22, 2016Ohio County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 22, 2016, 8:08 PM CDT for Ohio County, Kentucky. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2016, 8:08 PM CDT (01:08 UTC)
Expired
Jul 22, 2016, 10:30 PM CDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Ohio County, KY

The radar

The Ft Campbell radar (KHPX), 88 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 8:15 PM CDTHEAVY RAIN 2.912 Ene Hartford, KYMEASURED IN ONE HOUR AT THE KENTUCKY MESONET SITE.
Jul 22, 8:16 PM CDTFLASH FLOODBeaver Dam, KYFLOODED SUBDIVISION IN BEAVER DAM.
Jul 22, 8:45 PM CDTFLASH FLOODHartford, KYMOST CITY STREETS ARE COVERED BY HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WGUS53 KLMK 230108
FFWLMK
KYC183-230330-
/O.NEW.KLMK.FF.W.0036.160723T0108Z-160723T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
808 PM CDT FRI JUL 22 2016

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL OHIO COUNTY IN CENTRAL KENTUCKY...

* UNTIL 1030 PM CDT

* AT 806 PM CDT...GAUGE REPORTS INDICATED THUNDERSTORMS PRODUCING
  TORRENTIAL RAIN IN CENTRAL OHIO COUNTY INCLUDING THE HARTFORD AND
  BEAVER DAM AREAS. 2.53 INCHES OF RAIN HAVE FALLEN ALREADY IN A
  KENTUCKY MESONET RAIN GAUGE JUST EAST OF HARTFORD. FLASH FLOODING
  IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HARTFORD...BEAVER DAM...MCHENRY...SANDEFUR CROSSING...KEN WYE...
  SIMMONS...PRENTISS...TAFFY...SUNNYDALE AND DUKEHURST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3758 8692 3757 8677 3734 8677 3731 8691
      3737 8699

$$

13
1 follow-up statement
505 
WGUS73 KLMK 230321
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1021 PM CDT FRI JUL 22 2016

KYC183-230330-
/O.EXP.KLMK.FF.W.0036.000000T0000Z-160723T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OHIO KY-
1021 PM CDT FRI JUL 22 2016

...THE FLASH FLOOD WARNING FOR CENTRAL OHIO COUNTY WILL EXPIRE AT
1030 PM CDT...

THE HEAVY RAIN HAS ENDED. PLEASE CONTINUE TO HEED ANY REMAINING ROAD
CLOSURES.

FLOODING WAS REPORTED IN BEAVER DAM AND HARTFORD EARLIER.

LAT...LON 3758 8692 3757 8677 3734 8677 3731 8691
      3737 8699

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 6:15 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 22, 6:15 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
715 PM EDT FRI JUL 22 2016

...Updated Aviation Discussion...

.SHORT TERM (Now through Saturday Night)...
Issued at 235 PM EDT Fri Jul 22 2016

...Hot, Humid, and Unsettled Weather for the Weekend...

Models have a little better handle on the initialization today when
compared to this time yesterday, but not by much. Cloud cover has
helped to short circuit much of today's heat, though breaks by mid
to late afternoon may yet boost heat indices up to around 100,
perhaps higher depending on the length of heating remaining. SDF,
under cloud cover all morning and early afternoon, still has made it
to 89...so any sunshine should boost us at least into the lower 90s.
Storms the rest of this afternoon are possible in the hottest areas
now, over southern KY as well as our Bluegrass counties. Later
development could be along differential heating boundaries in the
north, where those breaks of sunshine allow temperatures to rise
faster.

Coverage should die down by late evening, given loss of heating. QPF
fields are arguing for drier conditions tomorrow, bringing a promise
of hotter temperatures. The main reason for the lack of convection
would be a lack of boundaries in the region. Precipitable waters
should be in the 1.7-1.9 inch range. The flow aloft by Saturday
would argue against us getting another system from the north, with
the flow a little more zonal (and weaker). So a continued heat
advisory looks good.

.LONG TERM (Sunday through Friday)...
Issued at 215 PM EDT Fri Jul 22 2016

Sunday's forecast has trended drier with a ridge axis right over the
region, extending in from the west. With that dryness would mean
another day of hot temperatures. Not certain I want to fall for the
dry forecast completely, given this is the first set of model runs
showing this change. We could extend the Heat Advisory another day,
but given it's only an advisory, would prefer to wait and make sure
this trend continues before pulling that trigger.

Monday still looks to have better rain chances, as a trough comes in
and forces the ridge back to the west and south. Timing of storm
development looks to be later in the day though, so heat may still
be a problem initially. I would imagine if the Heat Advisory is
extended by this time tomorrow, it would run through Monday.

As for Tuesday on, guidance has trended back to a slower push for
Monday's front, now leaving the moisture in the region the rest of
the week. Have gone a little under the SuperBlend guidance here,
again as this is the start of a trend in that forecast. Temperatures
should moderate both because of the better rain chances and because
of the lower thicknesses with the ridge forecast to stay west of
here.

&&

.AVIATION (00Z TAF Update)...
Issued at 715 PM EDT Fri Jul 22 2016

Convection will wane this evening and shouldn't affect the TAF sites
anyway, resulting in a dry night. Some MVFR fog will once again be
possible at all sites, particularly LEX and BWG.  Saturday will
feature diurnal cu developing once again with a few passing mid/high
clouds and generally light southerly winds. Scattered afternoon
storms will once again be possible, especially at BWG.

&&

.LMK Watches/Warnings/Advisories...
KY...Heat Advisory until 8 PM EDT /7 PM CDT/ Saturday for KYZ023>034-
     038-045-046-053-054-061>065-070>077-081.

IN...Heat Advisory until 8 PM EDT /7 PM CDT/ Saturday for INZ076>079-
     083-084-089>092.

&&

Short Term........RJS
Long Term.........RJS
Aviation..........13
Hazardous weather outlook, Jul 22, 2:02 PM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
302 PM EDT FRI JUL 22 2016

INZ076>079-083-084-089>092-KYZ023>034-038-045-046-053-054-061>065-
070>077-081-231915-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-SPENCER-NELSON-LARUE-MARION-BUTLER-
EDMONSON-HART-GREEN-TAYLOR-LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-
METCALFE-ADAIR-CUMBERLAND-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...TAYLORSVILLE...BARDSTOWN...SPRINGFIELD...
HODGENVILLE...LEBANON...MORGANTOWN...BROWNSVILLE...HORSE CAVE...
GREENSBURG...CAMPBELLSVILLE...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...BURKESVILLE
302 PM EDT FRI JUL 22 2016 /202 PM CDT FRI JUL 22 2016/

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

THE COMBINATION OF TEMPERATURES AROUND 90 AND HIGH HUMIDITY WILL
LEAD TO LATE AFTERNOON HEAT INDICES PEAKING AROUND 100 DEGREES.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TODAY. LOCALLY
HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING AND GUSTY WINDS WILL BE
POSSIBLE WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MAXIMUM AFTERNOON TO EARLY EVENING HEAT INDICES WILL RISE TO THE
102 TO 109 DEGREE RANGE SATURDAY AFTERNOON... POSSIBLY REACHING
THESE LEVELS AGAIN SUNDAY AND MONDAY. TAKE NECESSARY SAFETY
PRECAUTIONS TO AVOID PROLONGED EXPOSURE TO THE HEAT.

SCATTERED THUNDERSTORMS ARE EXPECTED AT TIMES SATURDAY THROUGH
THURSDAY IN AN UNSETTLED WEATHER PATTERN. THE BEST CHANCE FOR RAIN
LOOKS TO BE AHEAD OF A FRONT APPROACHING THE AREA MONDAY. LOCALLY
HEAVY RAINFALL...GUSTY WINDS...AND LIGHTNING WILL BE A THREAT WITH
ANY STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

KYZ035>037-039>043-047>049-055>057-066-067-078-082-231915-
FRANKLIN-SCOTT-HARRISON-ANDERSON-WOODFORD-FAYETTE-BOURBON-NICHOLAS-
MERCER-JESSAMINE-CLARK-BOYLE-GARRARD-MADISON-CASEY-LINCOLN-RUSSELL-
CLINTON-
INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...CYNTHIANA...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...DANVILLE...LANCASTER...
RICHMOND...LIBERTY...STANFORD...JAMESTOWN...ALBANY
302 PM EDT FRI JUL 22 2016 /202 PM CDT FRI JUL 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE FORECAST INTO THIS EVENING. LOCALLY
HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING AND GUSTY WINDS WILL BE
POSSIBLE WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MAXIMUM AFTERNOON TO EARLY EVENING HEAT INDICES AROUND 100 DEGREES
ARE FORECAST FOR SATURDAY TO MONDAY.

SCATTERED THUNDERSTORMS ARE FORECAST AT TIMES SATURDAY THROUGH
THURSDAY IN AN UNSETTLED WEATHER PATTERN. THE BEST CHANCE FOR RAIN
LOOKS TO BE AHEAD OF A FRONT APPROACHING THE AREA MONDAY. LOCALLY
HEAVY RAINFALL...GUSTY WINDS...AND LIGHTNING WILL BE A THREAT WITH
ANY STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

RJS

In the hours before

Special weather statement, Jul 22, 5:47 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
647 PM EDT FRI JUL 22 2016

KYZ055-066-067-222315-
BOYLE-CASEY-LINCOLN-
647 PM EDT FRI JUL 22 2016

...STRONG THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY TORRENTIAL
RAINFALL ARE AFFECTING NORTHEASTERN CASEY... SOUTHERN BOYLE AND
NORTHWESTERN LINCOLN COUNTIES...

AT 645 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS FROM NEAR
STANFORD TO ALUM SPRINGS TO BUTCHERTOWN. THE STORMS ARE NEARLY
STATIONARY.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...STANFORD...JUNCTION CITY...HUSTONVILLE...PEYTONS STORE...
PARKSVILLE...TURNERSVILLE...MAYWOOD...BUTCHERTOWN AND MCKINNEY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3745 8471 3734 8486 3746 8502 3762 8498
      3766 8469 3765 8468 3764 8469 3764 8468
      3765 8467 3764 8466 3764 8465 3762 8464
      3761 8465 3760 8463 3750 8455
TIME...MOT...LOC 2245Z 156DEG 2KT 3757 8471 3757 8487 3749 8488

13
Special weather statement, Jul 22, 5:51 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
651 PM EDT FRI JUL 22 2016

KYZ025-222315-
MEADE-
651 PM EDT FRI JUL 22 2016

...STRONG THUNDERSTORM SOUTH OF BRANDENBURG...

AT 651 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
BRANDENBURG. THE STORM IS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRANDENBURG...EKRON...BUCK GROVE...HAYSVILLE...HILLGROVE...
FLAHERTY...BRANDENBURG STATION...GUSTON...MAPLES CORNER AND GARRETT.

LAT...LON 3794 8633 3801 8618 3801 8615 3786 8599
      3780 8611 3780 8615 3788 8624 3792 8631
TIME...MOT...LOC 2251Z 284DEG 3KT 3789 8616

13
Special weather statement, Jul 22, 6:02 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
702 PM EDT FRI JUL 22 2016

INZ090-KYZ024-025-028-222330-
HARRISON-HARDIN-MEADE-BRECKINRIDGE-
702 PM EDT FRI JUL 22 2016

...STRONG GUSTY WINDS SPREADING OUT FROM A THUNDERSTORM NEAR
BRANDENBURG...

AT 700 PM EDT/600 PM CDT/...A STRONG THUNDERSTORM WAS LOCATED 7 MILES
SOUTH OF BRANDENBURG. THE STORM IS NEARLY STATIONARY.

STRONG WINDS ARE QUICKLY SPREADING OUTWARD FROM THIS STORM IN ALL
DIRECTIONS. WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS GUST FRONT.

LOCATIONS IMPACTED INCLUDE...
BRANDENBURG...WEBSTER...IRVINGTON...MULDRAUGH...WEST POINT...EKRON...
MAUCKPORT...LACONIA...EVANS LANDING AND HILLGROVE.

LAT...LON 3810 8632 3800 8595 3800 8593 3772 8609
      3781 8637
TIME...MOT...LOC 2300Z 298DEG 2KT 3790 8616

13
Special weather statement, Jul 22, 6:34 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
734 PM EDT FRI JUL 22 2016

KYZ024-025-028-230000-
HARDIN-MEADE-BRECKINRIDGE-
734 PM EDT FRI JUL 22 2016

...A STRONG THUNDERSTORM WITH GUSTY WINDS AND TORRENTIAL RAINFALL
IS BETWEEN ELIZABETHTOWN AND BRANDENBURG...

AT 733 PM EDT/633 PM CDT/...A STRONG THUNDERSTORM WAS LOCATED 12
MILES WEST OF ELIZABETHTOWN...DRIFTING NORTHEAST AT 5 MPH.

WINDS IN EXCESS OF 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RADCLIFF...VINE GROVE...STEPHENSBURG...HILLGROVE...FLAHERTY...
 BIG SPRING...SAINT JOHN...WHITE MILLS JUNCTION AND VERTREES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3753 8606 3770 8627 3793 8614 3778 8584
TIME...MOT...LOC 2333Z 206DEG 6KT 3774 8608

13
Local storm report, Jul 22, 7:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
836 PM EDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLASH FLOOD      3 E RINEYVILLE          37.75N 85.91W
07/22/2016                   HARDIN             KY   LAW ENFORCEMENT

            THE 500 BLOCK OF WALTER BOONE ROAD IS
            IMPASSABLE BUT THE ROAD IS NOT CLOSED.

&&

MRC
Local storm report, Jul 22, 7:55 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
855 PM EDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HEAVY RAIN       2 ENE HARTFORD          37.46N 86.85W
07/22/2016  M1.70 INCH       OHIO               KY   MESONET

            HALF HOUR RAINFALL MEASURED AT THE OHIO
            COUNTY KENTUCKY MESONET SITE.

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:30 PM CDTAreal Flood AdvisoryLMKHardin2 hr
Jul 22, 7:47 PM CDTAreal Flood AdvisoryLMKOhio118 min
Jul 22, 9:20 PM CDTAreal Flood AdvisoryLMKButler, Ohio3 hr

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.